Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 86, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 2, 2009, 2:39 AM CDT for Chambers County, Lee County, Tallapoosa County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2009, 2:39 AM CDT (07:39 UTC)
- Expired
- Apr 2, 2009, 3:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Chambers County, AL, Lee County, AL, Tallapoosa County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 020739
SVRBMX
ALC017-081-123-020830-
/O.NEW.KBMX.SV.W.0086.090402T0739Z-090402T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 AM CDT THU APR 2 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF LAFAYETTE...
NORTHWESTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN...
EASTERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...DADEVILLE...CAMP HILL...
* UNTIL 330 AM CDT
* AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WAVERLY...OR 9 MILES NORTH OF NOTASULGA...AND MOVING NORTHEAST AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WAVERLY BY 250 AM CDT...
OAK BOWERY BY 300 AM CDT...
STURKIE AND WEST CHAMBERS BY 305 AM CDT...
LAFAYETTE AND CHAMBERS COUNTY LAKE BY 320 AM CDT...
KELLAM HILL AND BUFFALO BY 325 AM CDT...
DENSON BY 330 AM CDT...
LAT...LON 3302 8575 3292 8520 3276 8525 3258 8544
3264 8587
TIME...MOT...LOC 0739Z 222DEG 24KT 3268 8562
$$
273 follow-up statements
000
WWUS54 KBMX 020752
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 AM CDT THU APR 2 2009
ALC017-081-123-020830-
/O.CON.KBMX.SV.W.0086.000000T0000Z-090402T0830Z/
LEE AL-TALLAPOOSA AL-CHAMBERS AL-
252 AM CDT THU APR 2 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN CHAMBERS...EASTERN TALLAPOOSA AND NORTHWESTERN LEE
COUNTIES...
AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WAVERLY...OR 7 MILES SOUTHEAST OF CAMP HILL...MOVING
NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
OAK BOWERY BY 300 AM CDT...
STURKIE AND WEST CHAMBERS BY 305 AM CDT...
LAFAYETTE AND CHAMBERS COUNTY LAKE BY 320 AM CDT...
BUFFALO AND KELLAM HILL BY 325 AM CDT...
DENSON BY 330 AM CDT...
LAT...LON 3267 8583 3302 8575 3292 8520 3276 8525
3262 8540
TIME...MOT...LOC 0752Z 222DEG 24KT 3275 8555
$$
27000
WWUS54 KBMX 020756
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 AM CDT THU APR 2 2009
ALC123-020806-
/O.CAN.KBMX.SV.W.0086.000000T0000Z-090402T0830Z/
TALLAPOOSA AL-
256 AM CDT THU APR 2 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TALLAPOOSA COUNTY IS
CANCELLED...
LAT...LON 3262 8541 3263 8544 3275 8558 3298 8555
3292 8520 3276 8525
TIME...MOT...LOC 0756Z 222DEG 24KT 3277 8553
$$
ALC017-081-020830-
/O.CON.KBMX.SV.W.0086.000000T0000Z-090402T0830Z/
LEE AL-CHAMBERS AL-
256 AM CDT THU APR 2 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN CHAMBERS AND NORTH CENTRAL LEE COUNTIES...
AT 254 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR STURKIE...OR 7 MILES SOUTHEAST OF CAMP
HILL...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
STURKIE AND WEST CHAMBERS BY 305 AM CDT...
9 MILES NORTHWEST OF CUSSETA BY 315 AM CDT...
LAFAYETTE AND CHAMBERS COUNTY LAKE BY 320 AM CDT...
BUFFALO AND KELLAM HILL BY 325 AM CDT...
DENSON BY 330 AM CDT...
LAT...LON 3262 8541 3263 8544 3275 8558 3298 8555
3292 8520 3276 8525
TIME...MOT...LOC 0756Z 222DEG 24KT 3277 8553
$$
27000
WWUS54 KBMX 020806
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 AM CDT THU APR 2 2009
ALC017-081-020830-
/O.CON.KBMX.SV.W.0086.000000T0000Z-090402T0830Z/
LEE AL-CHAMBERS AL-
306 AM CDT THU APR 2 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR CENTRAL CHAMBERS AND NORTH CENTRAL LEE COUNTIES...
AT 306 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR CHAMBERS COUNTY LAKE...OR 7 MILES SOUTH
OF LAFAYETTE...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LAFAYETTE BY 315 AM CDT...
KELLAM HILL AND HUGULEY BY 320 AM CDT...
LAT...LON 3262 8541 3275 8545 3295 8543 3292 8520
3276 8525
TIME...MOT...LOC 0807Z 222DEG 24KT 3281 8537
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:38 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Apr 1, 11:38 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1138 PM CDT WED APR 1 2009 .UPDATE...FOR 06Z AVIATION. && .DISCUSSION... ISENTROPIC LIFT WILL BE THE MAIN IMPACT ACROSS THE AREA AS THE WARM FRONT WILL BEGIN TO MOVE NORTHWARD OVERNIGHT. CURRENTLY SOME SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO HAVE DEVELOPED WELL NORTH OF THE FRONT. HAVE ADDED THUNDERSTORMS INTO THE FORECAST FOR THE SOUTHEAST...GENERALLY IN AND AROUND THE I-85 CORRIDOR. AS THE LOSS OF DAYTIME HEATING DISSIPATES LOOK FOR MAINLY SHOWERS AFTER MIDNIGHT ALONG AND NORTH OF THE WARM FRONT. HOW QUICKLY THAT WARM FRONT MOVES NORTH WILL HELP DETERMINE THE WEATHER FOR THURSDAY. THE AREA REMAINS UNDER A MODERATE RISK FOR THURSDAY. THE MORNING WILL LIKELY START OUT CLOUDY...SO TEMPERATURES WILL STRUGGLE AT FIRST. MADE ADJUSTMENTS DOWNWARD FOR THE HOURLY TREND THROUGH 10 AM. AFTER THAT COULD SEE SOME CLEARING AND HEATING ACROSS THE AREA. OVERALL CURRENT THINKING STILL THE SAME AS PREVIOUS. THE SCENARIO THAT WE THINK WILL HAPPEN IS THAT CONVECTION WILL BEGIN TO GET GOING AHEAD OF THE FRONT AFFECTING AT LEAST AREAS WEST OF INTERSTATE 65 AS EARLY AS 3 PM. THE THREAT WOULD EXTEND INTO THE LATE EVENING HOURS AS THE FRONT PUSHES THE LINE TO THE EAST. THE THREAT WILL COME IN THE FORM OF A SQUALL LINE. THIS LINE COULD PRODUCE STRONG STRAIGHT LINE WINDS...LARGE HAIL AND POSSIBLY ISOLATED TORNADOES. IN ADDITION TO THIS LINE...ISOLATED SUPERCELLS COULD DEVELOP AHEAD OF THIS LINE. THESE STORMS COULD POSE THE GREATEST THREAT OF TORNADIC ACTIVITY. THE LINE OF STORMS COULD HANG AROUND THE EXTREME EASTER PORTION OF THE AREA EVEN A FEW HOURS AFTER MIDNIGHT. UPDATES HAVE BEEN SENT. && .AVIATION...06Z TAF DISCUSSION. PERSISTENT SOUTHERLY FLOW OVERNIGHT WILL CONTINUE TO BRING IN PLENTY OF LOW LEVEL MOISTURE. CEILINGS RANGING FROM LIFR TO LOW END MVFR SHOULD BE EXPECTED THROUGH THE REMAINDER OF THE MORNING HOURS. SOME OCCASIONAL DIPS IN VIS MAY BE POSSIBLE OVERNIGHT...HOWEVER THERE SHOULD BE ENOUGH OF A WIND TO KEEP THE VIS PREDOMINANTLY AT MVFR OR BETTER. THROUGHOUT THE DAY TOMORROW...THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE AHEAD OF AN APPROACHING STORM SYSTEM. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 21Z NEAR TCL AND PROGRESS EASTWARD THROUGH THE REMAINDER OF THE TAF PERIOD. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 16/88
Hazardous weather outlook, Apr 1, 9:00 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 900 PM CDT WED APR 1 2009 ALZ011>015-017>050-030200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 900 PM CDT WED APR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. RIVER FLOODING CONTINUES FOR SEVERAL COUNTIES IN SOUTHWEST ALABAMA. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS ARE LIKELY ON THURSDAY BEGINNING IN THE AFTERNOON AND LASTING THROUGH THE EVENING HOURS. THE THREATS ARE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. FOR AREAS WEST OF I-65...THE SEVERE THREAT WILL BE HIGHEST BETWEEN 3 PM AND 9 PM CDT. FOR AREAS EAST OF I-65...THE SEVERE THREAT WILL BE HIGHEST FROM 6 PM UNTIL MIDNIGHT. RIVERS WILL REMAIN IN FLOOD THROUGH AT LEAST FRIDAY EVENING FOR SEVERAL COUNTIES IN SOUTHWEST ALABAMA. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA. SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AFTERNOON...LASTING INTO THE OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NECESSARY ON THURSDAY.
In the hours before
Special weather statement, Apr 2, 2:12 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 212 AM CDT THU APR 2 2009 ALZ037-038-043-045-047-020745- CHAMBERS-ELMORE-LEE-MACON-TALLAPOOSA- 212 AM CDT THU APR 2 2009 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...ELMORE...LEE...MACON AND TALLAPOOSA COUNTIES UNTIL 245 AM CDT... AT 212 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR REEVES AIRPORT...OR NEAR TALLASSEE...MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... REEVES AIRPORT. TALLAPOOSA CITY. WOODLAND. LIBERTY CITY. NOTASULGA. ROXANA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:01 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 29 min |
| Apr 2, 4:35 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 15 hr |
| Apr 2, 4:55 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 38 min |
| Apr 2, 5:50 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Russell | 40 min |
| Apr 2, 7:46 AM CDT | Tornado Warning | BMX | Pike | 29 min |
| Apr 2, 2:20 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 40 min |
| Apr 2, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 39 min |
| Apr 2, 2:53 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Greene, Lamar, Pickens, Sumter, Tuscaloosa | 52 min |
| Apr 2, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 33 min |
| Apr 2, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 48 min |
| Apr 2, 3:14 PM CDT | Tornado Warning | BMX | Greene, Pickens, Tuscaloosa | 31 min |
| Apr 2, 3:32 PM CDT | Tornado Warning | BMX | Pickens, Tuscaloosa | 28 min |
| Apr 2, 3:37 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Tuscaloosa | 38 min |
| Apr 2, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Marion, Pickens, Tuscaloosa, Walker and 1 more | 48 min |
| Apr 2, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Blount, Jefferson, Shelby, Tuscaloosa, Walker | 46 min |
| Apr 2, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.